Minnesota, 2012Drought in Minnesota, May 1 to 22, 2012
May 1 to 22, 2012 · NWS DLH · 2 events in 2 counties and zones
Long-term severe drought across the entire Minnesota arrowhead and areas to the west slowly shrank and dissipated at the end of April and during early May.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long-term severe drought across the entire Minnesota arrowhead and areas to the west slowly shrank and dissipated at the end of April and during early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 11:42 PM CST, 19 minutes earlier.
Area forecast discussion, Apr 30, 11:42 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1242 AM CDT TUE MAY 1 2012
.AVIATION...
CLOUD SHIELD FROM DAKOTAS WILL SPREAD OVER THE FORECAST AREA THROUGH
THE NIGHT. MAINTAINING VFR CONDITIONS UNTIL THE PRECIP MOVES THROUGH
THE AREA TOMORROW AFTERNOON AND EVENING. WITH THE STORM TYPE
POSSIBLY DISCREET...AND QUESTIONS ABOUT WHETHER OR NOT THEY WILL BE
SEVERE...HAVE LEFT OUT MENTION OF TSRA BUT LEFT IN CB. DUE TO THE
QUESTIONABLE NATURE OF STORM COVERAGE AND SEVERITY...HAVE LEFT
CONDITIONS AT THE END OF THE PERIOD IN MVFR...BUT POSSIBLE
DEGRADATION IN PREVAILING OR TEMPO CONDITIONS LATER.
&&
.PREV DISCUSSION... /ISSUED 843 PM CDT MON APR 30 2012/
UPDATE...DELAY THE ONSET OF PCPN IN THE SW CORNER OF THE FA
AROUND THE BRAINERD LAKES REGION TO AFTER 09Z. SFC DEW POINTS ARE
DROPPING A FEW DEGREES AND SHORT WAVE ENERGY IS JUST REACHING THE
WESTERN DAKOTAS ATTM. MADE A FEW OTHER MINOR TWEAKS OTHERWISE,
FORECAST IN GOOD SHAPE.
PREV DISCUSSION... /ISSUED 631 PM CDT MON APR 30 2012/
AVIATION...00Z TAFS.
MID CLOUDS OVER THE FA WITH VFR AT 00Z. ISOLD SHRA MAINLY IN THE
VCNTY OF THE LAKE SUPERIOR SHORE SHOULD DISSIPATE SOON. EXPECT THE
CLOUDS TO SCT OUT AFTER SUNSET. NEXT WAVE OF CLOUDS WILL BE THE CI
SHIELD IN THE WESTERN DAKOTAS ATTM SPREADING OVER THE FA THROUGH
THE NIGHT. REMOVED THE IFR CIGS/BR AS THE LOW LEVEL FLOW WILL BE
SOUTHERLY. MODELS ARE HAVING A DIFFICULT TIME WITH THE
INITIALIZATION OF SHRA OVER THE FA AND HAVE ATTEMPTED A BLEND WITH
VCSH MENTION BEGINNING 15Z-16Z AT BRD/INL/HIB/HYR REACHING DLH
NEAR 18Z AND HAVE CB MENTION FOR POSSIBLE TSRA.
PREV DISCUSSION... /ISSUED 319 PM CDT MON APR 30 2012/
SHORT TERM [NOW - TUESDAY NIGHT]...
THE MAIN CHALLENGE FOR THIS FORECAST IS DETERMINING THE THREAT OF
THUNDERSTORMS...WHICH COULD BE SEVERE...FOR TOMORROW INTO TOMORROW
NIGHT. THE SEVERE THREAT IS STILL UNCLEAR SINCE NOT TOO SURE HOW
MORNING/AFTERNOON CLOUDS AND CONVECTION COULD IMPACT THE SEVERE
THREAT THAT SEEMS MORE TIMED FOR THE LATE AFTERNOON AND EVENING.
HOWEVER...THE MODELS...WHILE A LITTLE MESSY...GENERALLY AGREE ON
THE TIMING AND COVERAGE OF THE PCPN. THEREFORE...LEANED ON A BLEND
WHICH INCREASED POPS LATE TONIGHT THROUGH TUESDAY NIGHT.
AT 20Z...THERE WAS A WEAK TROUGH OF LOW PRESSURE CENTERED OVER
NORTHERN MN MOVING TO THE EAST. MUCH OF THE FA WAS COVERED WITH
SCT/BKN CUMULUS AND STRATOCUMULUS. THE WINDS WERE GENERALLY
SOUTHERLY OR SOUTHWESTERLY AT AROUND 5 TO 10 MPH. TEMPERATURES
WERE IN THE 50S TO LOWER 60S EXCEPT OVER THE EASTERN ARROWHEAD AND
NEAR THE LAKESHORE.
THROUGH TONIGHT...THE CLOUDS SHOULD GENERALLY CLEAR FROM WEST TO
EAST THROUGH THE REST OF THIS AFTERNOON AND INTO THIS EVENING.
THERE MAY BE SOME ISOLATED OR SCATTERED SHOWERS...WHICH HAVE BEEN
INDICATED BY THE NAM/WRF/GFS/ECMWF...BEFORE THIS EVENING. THE BEST
CHANCES FOR ANY SHOWERS IS ACROSS THE NORTH CENTRAL FA. A
SIGNIFICANT SHORTWAVE WILL LIKELY EJECT FROM MONTANA INTO SOUTH
CENTRAL CANADA TONIGHT...AND A SURFACE LOW SHOULD DEVELOP IN
CENTRAL SD. AN ASSOCIATED WARM FRONT SHOULD DEVELOP ACROSS THE
SOUTHERN HALF OF MN AND MOVE NORTH THROUGH THE NIGHT. THE
MODELS...INCLUDING THE NAM/GFS/ECMWF/GEM...ARE SUGGESTING RAIN
SHOWERS WILL DEVELOP ACROSS CENTRAL MN LATE TONIGHT...SO INCREASED
POPS ACROSS THE SOUTHWESTERN FA AFTER MIDNIGHT. THERE COULD BE
SOME THUNDER WITH THE SHOWERS.
TOMORROW AND TOMORROW NIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE
TOMORROW...BUT IT IS STILL UNCLEAR TO WHAT DEGREE. TOMORROW WILL
INVOLVE A WARM FRONT IN CENTRAL MN THAT SHOULD DRAPE ACROSS THE
SOUTHERN FA TOMORROW AFTERNOON...AND A COLD FRONT THAT WILL MOVE
ACROSS THE FA FROM WEST TO EAST DURING THE AFTERNOON AND EVENING.
AN 80 TO 90 KNOT JET WILL PUNCH INTO THE DAKOTAS AND NORTHERN MN.
DESPITE THE SYNOPTIC SITUATION FAVORING SOME STRONG TO SEVERE
STORMS TOMORROW...IT IS LOOKING LIKE THE EARLY MORNING SHOWERS
AND/OR CONVECTION COULD CARRY INTO THE MORNING AND
AFTERNOON....AND THE CLOUD COVER COULD PREVENT ENOUGH HEATING FOR
SIGNIFICANT STRONG OR SEVERE STORMS. THE SREF IS SUGGESTING PLENTY
OF DEEP LAYER SHEAR (0-6KM) AT 40 TO 45 KNOTS DURING THE AFTERNOON
AND EVENING...PRECIPITABLE WATER VALUES OF 1.25 TO 1.5...AND MOST
UNSTABLE CAPE OF AROUND 500 TO 1000 J/KG. THEREFORE...STORMS COULD
BECOME ORGANIZED. THINK THE FOCUS OF ANY SEVERE WEATHER WILL BE
ACROSS THE SOUTHERN FA DURING THE LATE AFTERNOON AND EVENING WHERE
THE INSTABILITY SHOULD BE GREATEST...THE WARM FRONT WILL
BE...WHERE DEW POINTS APPROACH 60 DEGREES...AND WHERE THE WARM
FRONT MAY CLASH WILL COOL NORTHEAST FLOW COMING OFF THE TIP OF
LAKE SUPERIOR. THE MAIN THREAT WITH FROM ANY SEVERE WEATHER SHOULD
BE HAIL AND WINDS...BUT THERE IS A MINIMAL POSSIBILITY OF
TORNADOES WITH STORMS NEAR THE WARM FRONT. THE COLD FRONT WILL
BEGIN TO PUSH OUT OF THE FA LATE TUESDAY NIGHT...SO POPS DECREASE
FROM WEST TO EAST THROUGH THE NIGHT.
LONG TERM [WEDNESDAY - SUNDAY]...
THERE IS A CHANGE IN THE WEATHER PATTERN FOR THE EXTENDED PERIOD
WITH A FAST SOUTHWEST FLOW. THIS WILL BRING PERIODS OF SHOWERS AND
THUNDERSTORMS AND WITH THIS TIME OF PATTERN IT IS DIFFICULT TO PIN
DOWN SPECIFICS OF RAIN- LIKE WHERE AND WHEN.
IN THE SHORTER TERM WEAK HIGH PRESSURE BUILDING INTO THE UPPER
MIDWEST WILL BRING AN END TO RAIN OVER MOST OF MN WEDNESDAY...BUT
STILL COULD SEE SOME THUNDERSTORMS MAINLY OVER NORTHWESTERN WI WHERE
NOSE OF WAA COULD HELP SET OFF SOME STORMS. MOST OF THE INSTABILITY
STAYS JUST SOUTH OF AREA...BUT COULD BE ENOUGH TO TO SET OFF SOME
STORMS.
AFTER THAT THERE WILL BE A SWITCH TO A COOLER PERIOD WITH A CHANCE
OF SOME MAINLY AFTERNOON INSTABILITY SHOWERS AS WE COOL DOWN LATE IN
THE WEEK.
AVIATION...18Z TAF ISSUANCE...
GENERALLY VFR CONDITIONS WILL PREVAIL OVER THE REGION THIS
AFTERNOON AND EVENING. MVFR CIGS WERE STILL OVER KHYR...BUT SHOULD
BECOME SCATTERED BY 20Z. LATE TONIGHT LOW CLOUDS AT MVFR HEIGHTS
WILL FORM...ALONG WITH SOME FOG AND AREAS OF LIGHT RAIN OR
DRIZZLE....OVER MOST OF THE AREA...EXCEPT KINL. EXPECT THE LOW
CIGS OF 015-025 TO CONTINUE THROUGH THE MORNING WITH THUNDERSTORMS
BECOMING MORE NUMEROUS.
&&
.POINT TEMPS/POPS...
DLH 62 51 66 51 / 70 70 20 40
INL 69 48 70 46 / 70 70 10 20
BRD 72 53 75 51 / 60 70 10 30
HYR 74 60 77 55 / 40 70 50 60
ASX 69 57 72 51 / 40 70 50 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
AVIATION...SENGENBERGER
Hazardous weather outlook, Apr 30, 2:33 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT MON APR 30 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
333 PM CDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN TUESDAY THROUGH THURSDAY. THE GREATEST
THREAT IS TUESDAY AND AND TUESDAY NIGHT...WHERE STORMS COULD
BE STRONG TO SEVERE. THE GREATEST CHANCES FOR THE STRONG TO SEVERE
STORMS ON TUESDAY IS SOUTH OF HIGHWAY 2 IN BOTH MINNESOTA AND
WISCONSIN. THE MAIN THREAT FROM SEVERE WEATHER IS HAIL AND WINDS.
PLEASE STAY TUNED TO THE LATEST FORECAST ON THE POSSIBLE SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
LSZ121-140>148-011200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
333 PM CDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. THE GREATEST
RISK OF THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT...WHERE SOME
STORMS COULD BE STRONG TO SEVERE.
GROCHOCINSKI
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Drought, Southern Lake
- When
- May 1, 12:01 AM CST to May 22, 6:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Severe drought was confined to a small area on the immediate Lake Superior shore.
Drought, Southern Cook
- When
- May 1, 12:01 AM CST to May 22, 6:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Severe drought was confined to a small area along the immediate Lake Superior shore.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 1, 20121 injured · $272,000 · EF2 · 14 events
- Damaging Winds in North Carolina, May 1, 20121 death · $6,000 · 50 kt wind · 3 events
- Drought in Texas, May 1 to 31, 2012$5.0 million · 22 events
- Tornadoes and Hail in Minnesota, May 1, 2012$785,000 · EF0 · 32 events
- Hail in Nebraska, May 1, 2012$1.6 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 1 to 2, 2012$620,000 · 1 in hail · 21 events
- Tornadoes and Flooding in Indiana, May 1, 2012$73,000 · EF1 · 32 events
- Tornado and Hail in Indiana, May 1, 2012$250,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Ohio, May 1 to 2, 2012$53,000 · EF0 · 34 events
- Tornadoes and Hail in Illinois, May 1, 2012$33,000 · EF1 · 8 events
- Tornado and Hail in Iowa, May 1, 2012$55,000 · EF0 · 16 events
- Flash Flooding and Hail in Ohio, May 1 to 2, 2012$46,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374571, 374572.